Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 417, NWS Bismarck, ND

September 9, 2010Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2010, 4:52 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2010, 4:52 PM MDT (22:52 UTC)
Expired
Sep 9, 2010, 5:45 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 2:35 PM MDTSevere Thunderstorm WatchSPC8 hr
Sep 9, 3:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-491 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:12 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT THU SEP 9 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES
AND POSSIBLE HEAVY RAIN.

PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM
HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE
CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER.
EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF
THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER
CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK
NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS
ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A
FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN
AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS
SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY
RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING  THE CAP...AND
SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND
THE EVENING ACROSS WESTERN NORTH DAKOTA.

BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE
EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS
OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING
SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG
TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE
RIDGE.  OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD
A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT.
TEMPERATURES WILL BE SEASONAL.

&&

.AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS
BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING
ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW
NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN
AND CENTRAL NORTH DAKOTA.  IN ADDITION...LOW VISIBILITIES AND LOW
CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN
THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING
FOR NDZ037-047-048-050-051.

&&

WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT THU SEP 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA
THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS
OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON
AND EVENING.

THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83
THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE
PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR
AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON
THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER
VALLEY THURSDAY EVENING THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY
RAINFALL EAST OF HIGHWAY 83 IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE
NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH
THE NIGHT.

AYD

In the hours before

Local storm report, Sep 9, 3:58 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     14 NW MARMARTH          46.44N 104.13W
09/09/2010  E70 MPH          FALLON             MT   PUBLIC

            WINDS CAUSED ROOF DAMAGE. FUNNEL WAS ALSO SEEN WHICH DID
            NOT REACH GROUND. TORRENTIAL RAIN.

&&

SWALKER
Local storm report, Sep 9, 4:22 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             23 SW MEDORA            46.68N 103.87W
09/09/2010  M2.75 INCH       GOLDEN VALLEY      ND   PUBLIC

            ONGOING BASEBALL SIZE HAIL, PUBLIC REPORT RELAYED BY LAW
            ENFORCEMENT.

&&

VROLLER
Local storm report, Sep 9, 4:24 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
524 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     14 NNW MARMARTH         46.48N 104.03W
09/09/2010  E70.00 MPH       SLOPE              ND   PUBLIC

            WINDS CAUSED ROOF DAMAGE. FUNNEL WAS ALSO SEEN WHICH DID
            NOT REACH GROUND. TORRENTIAL RAIN.

&&

SWALKER
Local storm report, Sep 9, 4:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             FRYBURG                 46.87N 103.30W
09/09/2010  M0.88 INCH       BILLINGS           ND   LAW ENFORCEMENT

            ONGOING NICKEL SIZE HAIL.

&&

VROLLER
Special weather statement, Sep 9, 4:48 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT THU SEP 9 2010

NDZ018-033-092345-
DUNN-STARK-
448 PM MDT THU SEP 9 2010

...SPECIAL WEATHER STATEMENT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STARK COUNTY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GLADSTONE BY 500 PM MDT...
  TAYLOR BY 510 PM MDT...
  RICHARDTON BY 515 PM MDT...
  MARSHALL BY 540 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Local storm report, Sep 9, 4:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             16 N MARMARTH           46.53N 103.92W
09/09/2010  E2.00 INCH       SLOPE              ND   PUBLIC

            GOLF BALL AND LARGER HAIL. ENDED 0515 PM CDT.

&&

SWALKER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:35 AM MDTAreal Flood AdvisoryBISDickey2 hr
Sep 9, 1:37 PM MDTAreal Flood AdvisoryBISSheridan, Wells6 hr
Sep 9, 2:27 PM MDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman17 hr
Sep 9, 3:13 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope62 min
Sep 9, 3:36 PM MDTTornado WarningBISGolden Valley, Slope24 min
Sep 9, 3:41 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark64 min
Sep 9, 3:48 PM MDTTornado WarningBISHettinger, Slope27 min
Sep 9, 4:00 PM MDTTornado WarningBISBillings, Golden Valley, Slope30 min
Sep 9, 4:21 PM MDTTornado WarningBISBillings, Golden Valley, Slope24 min
Sep 9, 4:44 PM MDTTornado WarningBISBillings, Stark31 min
Sep 9, 5:07 PM MDTTornado WarningBISBillings, Dunn, Stark23 min
Sep 9, 5:29 PM MDTTornado WarningBISBillings, Dunn, Stark31 min
Sep 9, 5:33 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Stark57 min
Sep 9, 5:37 PM MDTAreal Flood AdvisoryBISRolette3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.